You are here:

Dermatology/red sore tongue and throat

Advertisement


Question
For the past few days i have had a burning sensation on my tongue and throat when i eat and drink certain things..My tongue and throat is red as well but doesn;t hurt like a sore throat or anything..Only thing knew I have been taking our these male enhancement pills called Longinexx. Any idea of what is going on??..

Answer
You have a condition burning mouth syndrome.


The cause of burning mouth syndrome can be classified as either primary or secondary.

Primary burning mouth syndrome
When no clinical or lab abnormalities can be identified, the condition is called primary or idiopathic burning mouth syndrome. Some research suggests that primary burning mouth syndrome is related to problems with taste and sensory nerves of the peripheral or central nervous system.

Secondary burning mouth syndrome
Sometimes burning mouth syndrome is caused by an underlying medical condition. In these cases, it's called secondary burning mouth syndrome.

Underlying problems that may be linked to secondary burning mouth syndrome include:

Dry mouth (xerostomia), which can be caused by various medications, health problems, problems with salivary gland function or the side effects of cancer treatment
Other oral conditions, such as a fungal infection of the mouth (oral thrush), an inflammatory condition called oral lichen planus, or a condition called geographic tongue that gives the tongue a map-like appearance
Nutritional deficiencies, such as lack of iron, zinc, folate (vitamin B-9), thiamin (vitamin B-1), riboflavin (vitamin B-2), pyridoxine (vitamin B-6) and cobalamin (vitamin B-12)
Dentures, especially if they don't fit well, which can place stress on some muscles and tissues of your mouth, or if they contain materials that irritate mouth tissues
Allergies or reactions to foods, food flavorings, other food additives, fragrances, dyes or dental-work substances
Reflux of stomach acid (gastroesophageal reflux disease or GERD) that enters your mouth from your stomach
Certain medications, particularly high blood pressure medications called angiotensin-converting enzyme (ACE) inhibitors
Oral habits, such as tongue thrusting, biting the tip of the tongue and teeth grinding (bruxism)
Endocrine disorders, such as diabetes or underactive thyroid (hypothyroidism)
Excessive mouth irritation, which may result from overbrushing your tongue, using abrasive toothpastes, overusing mouthwashes or having too many acidic drinks, such as lemon
Psychological factors, such as anxiety, depression or stress

Your cause is most likely your male enhancement medication.  

Dermatology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Michael S. Fisher, <B>Ph.D., M.D.</B>

Expertise

published over 50 articles on the subject.

©2016 About.com. All rights reserved.